Alert archive / New York / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 80, NWS Albany, NY
NWS Albany, NY issued this severe thunderstorm warning at Aug 4, 2024, 5:57 PM EDT for Washington County, New York. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 4, 2024, 5:57 PM EDT (21:57 UTC)
- Expired
- Aug 4, 2024, 6:30 PM EDT
- In force
- 33 min
- Issued by
- NWS Albany, NY
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Washington County, NY
The radar
The Albany radar (KENX), 96 km from the middle of the area, began a volume at 21:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.0 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 707 J/kg
- Mixed-layer CIN
- -11 J/kg
- Mixed-layer LCL
- 623 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albany, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:51 PM EDT, 2 hours 6 minutes earlier.
Area forecast discussion, Aug 4, 3:51 PM EDT, 2 hours 6 minutes before
AREA FORECAST DISCUSSION National Weather Service Albany NY 351 PM EDT Sun Aug 4 2024 .SYNOPSIS... An upper level disturbance will continue to bring isolated to scattered showers and thunderstorms into this evening, before ending tonight. Additional showers and thunderstorms, some severe, are expected on Monday as another cold front moves southward across the area. Cooler and less humid weather arrives by Tuesday, although another round of showers and thunderstorms is expected before drier weather filters in on Wednesday. && .NEAR TERM /THROUGH MONDAY NIGHT/... Thunderstorms over southern Dutchess and Litchfield Counties will shift south/east out of the area through 5 pm. Brief strong winds and locally heavy rainfall will accompany these storms. Farther north and west skies have become mostly sunny, which has allowed for 1500- 2000 J/Kg of MLCAPE to develop from around Albany north. So will have to watch for isolated stronger storms, but 0-6 km shear remains weak < 25 kt so organization is not likely. A rogue storm or two that becomes tall may produce isolated damaging wind gusts from downdrafts. A weakening upper level trough axis and associated surface cold front slowly moving east across SE parts of the area late this afternoon into early evening. To the north/west of the trough/front, some additional showers/T-storms may continue to occasionally develop associated with another disturbance approaching from the lower Great Lakes. So will mention 20-30% PoPs across much of the region into early this evening. All convection should wane by later this evening as the environment becomes more stable along with forcing decreasing. It will still be rather warm and humid, with not much of an air mass change behind the front. Lows should be in the 60s. Patchy fog, some dense, will likely develop especially in typically favored sheltered areas and near bodies of water. On Mon, a vigorous upper level trough will be digging across SE Canada, the Great Lakes and into the Northeast. A short wave disturbance embedded in the mean trough will drive a cold front southeast across the area. Timing still looks to be during the afternoon to evening hours. There continues to be a Slight Risk (level 2 of 5) for severe storms across most of the area. The environment looks favorable for storm organization, as the deep layer wind shear is forecast to increase to > 40 kt. There should be sufficient heating to allow for SBCAPE of 700-1500 J/Kg, so a favorable buoyancy/shear balance may result in borderline supercell structures. Main threats include both damaging wind gusts and large hail. High temperatures could get quite warm ahead of the cold front, with upper 80s to lower 90s in lower elevations. With dewpoints in the mid/upper 60s, max heat indices could reach the lower/mid 90s. A Heat Advisory may eventually be needed for some areas south of Albany, but looks borderline so will hold off for now. Scattered showers/T-storms could linger into Mon night as the cold front continues to move across southern parts of the area, although the severe threat should diminish overnight as instability wanes. The cold front should clear the entire area by early Tue morning, but its southward progress may start to slow as it shifts south of our region. Low temperatures Mon night look slightly cooler than recent nights, ranging from the mid 50s in the Adirondacks to upper 60s in the Hudson Valley. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/... The aforementioned front is expected to become oriented west- east and stall just to the south of our area over the northern mid Atlantic region. So we will be on the cool side of the boundary. However, it will remain unsettled as a wave of low pressure and potent short wave aloft move east along the stalled front. The environment looks more stable north of the front across our area, although there could be a few thunderstorms for areas south of Albany. Severe weather is not anticipated, however there will be a significant instability gradient just to our south. So if the front ends up stalling slightly farther north there would be at least a conditional threat of stronger storms into southern parts of Ulster/Dutchess/Litchfield counties. Will continue to monitor trends. High temperatures will be much cooler with mid to upper 70s in most lower elevations, with 60s in the mountains. With the stalled front remaining in place over the northern mid Atlantic region and the short wave still moving eastward across the area, will linger mention of showers continuing through Tue night. Highest probs 40-60% will be south of Albany, with lower chances (20- 40%) from around Albany north. Low temperatures will be much cooler than recent nights with mainly 50s. Wed into Wed night look drier now, as the front is expected to shift slightly farther south as a large area of high pressure extends south from SE Canada into the Northeast. Temperatures should continue to below normal with mid/upper 70s again for highs in lower elevations. Humidity levels will be quite comfortable for early August. Lows Wed night look to be mainly in the 50s again. && .LONG TERM /THURSDAY THROUGH SUNDAY/... The main concern, especially during the Thu/Fri timeframe, is moisture from TC Debby possibly interacting with a front over the mid Atlantic into parts of the Northeast. While the main circulation of Debby is still forecast to be over eastern N. Carolina Fri morning, tropical moisture may surge well north and east of the system. So will increase PoPs to mention 40-60% PoPs during this time until the forecast comes into better focus. There is potential for heavy rainfall somewhere in the Northeast, but confidence in location and amounts are very low at this time. For the official track of the tropical system visit the National Hurricane Center website: hurricanes.gov. A general drying trend could occur by next weekend, however there is low confidence in the pattern evolution with the track of TC Debby and its associated moisture uncertain. Will mention 30-50% PoPs through Sat decreasing to 20-30% on Sun. However, again the forecast is low confidence through next weekend. Overall temperatures look to be near to slightly below normal. && .AVIATION /20Z SUNDAY THROUGH FRIDAY/... Through 18Z Monday... We start the TAF period with VFR and low VFR conditions. Scattered rain showers and thunderstorms are expected for KPOU within the next 1 to 3 hours as a line of storms moves from west to east. Scattered rain showers and thunderstorms continue this late afternoon into this evening with confidence low for KALB and KGFL to occur so remained a PROB30 group for these two locations. Skies begin clearing after the 05/03z period and fog is favored to develop between the 05/8z and 05/12z so included the lower cloud base and visibilities in TEMPO groups for this timeframe. Southerly to southwesterly winds between 5 and 10 knots continues through this afternoon, becoming calm overnight. Winds increase late tomorrow morning between 5 and 10 knots once again. Outlook... Monday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday: Moderate Operational Impact. Chance of SHRA...TSRA. Tuesday Night: Moderate Operational Impact. Chance of SHRA...TSRA. Wednesday: Low Operational Impact. Slight Chance of SHRA. Wednesday Night: Low Operational Impact. Slight Chance of SHRA. Thursday: Low Operational Impact. Slight Chance of SHRA. Thursday Night: Moderate Operational Impact. Chance of SHRA. Friday: Moderate Operational Impact. Chance of SHRA...TSRA. && .ALY WATCHES/WARNINGS/ADVISORIES... CT...None. NY...None. MA...None. VT...None. && SYNOPSIS...JPV NEAR TERM...JPV SHORT TERM...JPV LONG TERM...JPV AVIATION...Webb
Hazardous weather outlook, Aug 4, 4:08 PM EDT, 1 hour 49 minutes before
Hazardous Weather Outlook National Weather Service Albany NY 408 PM EDT Sun Aug 4 2024 CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066- 082>084-VTZ013>015-051100- Northern Litchfield-Southern Litchfield-Northern Berkshire- Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer- Southern Fulton-Montgomery-Northern Saratoga-Northern Warren- Northern Washington-Schoharie-Western Schenectady- Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany- Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene- Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster- Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren- Southern Washington-Bennington-Western Windham-Eastern Windham- 408 PM EDT Sun Aug 4 2024 This Hazardous Weather Outlook is for northwestern Connecticut, western Massachusetts, east central New York, eastern New York and southern Vermont. .DAY ONE...Tonight. There is a marginal risk (level 1 of 5) for severe thunderstorms across the region into this evening with isolated damaging wind gusts the primary threat. .DAYS TWO THROUGH SEVEN...Monday through Saturday. There is a slight risk (level 2 of 5) for severe thunderstorms across most of the region on Monday, with damaging wind gusts and large hail the primary threats. Heat index values may approach 95 degrees in the immediate mid Hudson Valley Monday afternoon. If confidence increases, a Heat Advisory may be issued. There is also a chance for thunderstorms on Tuesday, mainly for areas south of Albany. A few stronger thunderstorms may occur in this area. There is also a chance of thunderstorms on Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Monday.
In the hours before
Special weather statement, Aug 4, 2:53 PM EDT, 3 hours 4 minutes before
Special Weather Statement
National Weather Service Albany NY
253 PM EDT Sun Aug 4 2024
NYZ065-066-041930-
Eastern Dutchess NY-Western Dutchess NY-
253 PM EDT Sun Aug 4 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DUTCHESS COUNTY THROUGH
330 PM EDT...
At 253 PM EDT, Doppler radar was tracking a cluster of strong
thunderstorms over Myers Corner, or near Poughkeepsie, moving east at
25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Poughkeepsie, Pawling, Wappingers Falls, Hopewell Junction, Red Oaks
Mill, Myers Corner, Wingdale, East Fishkill, Beekman, Stormville,
Baker Corner, Knapps Corner, South Dover, Clove Valley, Poughquag,
Billings, Pleasant Ridge, Arthursburg, Diddell, and Moores Mill.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4157 7394 4168 7394 4174 7351 4153 7353
4153 7368
TIME...MOT...LOC 1853Z 269DEG 21KT 4162 7384
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KSLLocal storm report, Aug 4, 2:59 PM EDT, 2 hours 58 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
259 PM EDT Sun Aug 04 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM Rain Gloversville 7nw 43.12N 74.42W
08/04/2024 M1.24 inch Fulton NY Co-Op Observer
24-hour rainfall.
0815 AM Rain Cambridge 43.02N 73.38W
08/04/2024 M1.44 inch Washington NY Public
24-hour rainfall.
&&
Event Number ALY2403165
Event Number ALY2403166
JPVSpecial weather statement, Aug 4, 3:02 PM EDT, 2 hours 55 minutes before
Special Weather Statement
National Weather Service Albany NY
302 PM EDT Sun Aug 4 2024
CTZ001-041930-
Northern Litchfield CT-
302 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL LITCHFIELD COUNTY
THROUGH 330 PM EDT...
At 302 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Hartford Center, or near Torrington, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Torrington, New Hartford, New Hartford Center, Northwest Harwinton,
Torringford, Pleasant Valley, Nepaug, Puddle Town, Pine Meadow, Beech
Rock, Browns Corner, Bakersville, Town Hill, Maple Hollow, and Goose
Green.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4190 7291 4190 7294 4185 7295 4184 7294
4181 7295 4180 7302 4178 7306 4179 7310
4190 7307 4193 7290
TIME...MOT...LOC 1902Z 269DEG 21KT 4185 7301
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KSLSpecial weather statement, Aug 4, 3:07 PM EDT, 2 hours 50 minutes before
Special Weather Statement
National Weather Service Albany NY
307 PM EDT Sun Aug 4 2024
CTZ001-013-041945-
Northern Litchfield CT-Southern Litchfield CT-
307 PM EDT Sun Aug 4 2024
...STRONG THUNDERSTORMS WILL IMPACT CENTRAL LITCHFIELD COUNTY THROUGH
345 PM EDT...
At 307 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Kent to Gaylordsville. Movement was east
at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Torrington, New Milford, Thomaston, Kent, Litchfield, Northwest
Harwinton, New Preston, Gaylordsville, Watertown, Plymouth,
Harwinton, Bethlehem, Washington, Morris, Warren, Bantam,
Hotchkissville, Haight Vineyard, Reynolds Bridge, and Skiff Mountain.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4161 7348 4162 7349 4164 7350 4165 7349
4166 7349 4167 7352 4181 7351 4181 7303
4166 7303 4156 7313 4156 7316 4155 7317
TIME...MOT...LOC 1907Z 272DEG 18KT 4178 7347 4168 7350 4164 7352
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
KSLSpecial weather statement, Aug 4, 4:01 PM EDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Albany NY
401 PM EDT Sun Aug 4 2024
CTZ013-042015-
Southern Litchfield CT-
401 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTH CENTRAL LITCHFIELD COUNTY
THROUGH 415 PM EDT...
At 401 PM EDT, Doppler radar was tracking a strong thunderstorm over
Woodbury Center, or near Southbury, moving east at 15 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Woodbury Center, Woodbury, North Woodbury, and Pomeraug.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4152 7331 4156 7328 4155 7316 4151 7316
4151 7331
TIME...MOT...LOC 2001Z 278DEG 11KT 4154 7324
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
KSLSpecial weather statement, Aug 4, 5:11 PM EDT, 46 minutes before
Special Weather Statement
National Weather Service Albany NY
511 PM EDT Sun Aug 4 2024
NYZ042-043-042145-
Northern Washington NY-Northern Warren NY-
511 PM EDT Sun Aug 4 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN WARREN AND NORTH
CENTRAL WASHINGTON COUNTIES THROUGH 545 PM EDT...
At 510 PM EDT, Doppler radar was tracking a strong thunderstorm near
Eagle Point Campground, or 15 miles north of Warrensburg, moving east
at 25 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Hague, Rogers Rock Campground, Putnam, Wright, Indian Kettles,
Starbuckville, Graphite, Putnam Station, Adirondack, Silver Bay,
Brant Lake, and Glenburnie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near the northern end of Lake George, get out of the water
and move indoors or inside a vehicle. Remember, lightning can strike
out to 10 miles from the parent thunderstorm. If you can hear
thunder, you are close enough to be struck by lightning. Move to
safe shelter now! Do not be caught on the water in a thunderstorm.
Persons in campgrounds should consider seeking sturdy shelter until
this storm passes.
&&
LAT...LON 4380 7338 4377 7335 4374 7337 4373 7337
4369 7341 4367 7382 4377 7377 4381 7338
TIME...MOT...LOC 2110Z 259DEG 21KT 4374 7371
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
AJGThe office that day
Everything else NWS Albany, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 4, 8:21 AM EDT | Areal Flood Advisory | ALY | Washington | 114 min |
| Aug 4, 11:14 AM EDT | Special Weather Statement | ALY | Columbia | 46 min |
| Aug 4, 11:36 AM EDT | Areal Flood Advisory | ALY | Columbia | 114 min |
| Aug 4, 1:30 PM EDT | Special Weather Statement | ALY | Warren | 45 min |
| Aug 4, 1:47 PM EDT | Special Weather Statement | ALY | Dutchess | 43 min |
| Aug 4, 2:15 PM EDT | Areal Flood Advisory | ALY | Dutchess, Ulster | 2 hr |
| Aug 4, 2:25 PM EDT | Special Weather Statement | ALY | Dutchess | 50 min |
| Aug 4, 2:50 PM EDT | Areal Flood Advisory | ALY | Dutchess, Ulster | 110 min |
| Aug 4, 2:53 PM EDT | Special Weather Statement | ALY | Dutchess | 37 min |
| Aug 4, 5:11 PM EDT | Special Weather Statement | ALY | Warren | 34 min |
| Aug 4, 5:20 PM EDT | Severe Thunderstorm Warning | ALY | Warren, Washington | 40 min |
| Aug 4, 6:00 PM EDT | Special Weather Statement | ALY | Greene | 45 min |
| Aug 4, 6:49 PM EDT | Areal Flood Advisory | ALY | Washington | 104 min |
| Aug 4, 8:06 AM EDT | Special Weather Statement | ALY | Bennington | 39 min |
| Aug 4, 3:02 PM EDT | Special Weather Statement | ALY | 28 min | |
| Aug 4, 3:07 PM EDT | Special Weather Statement | ALY | 38 min | |
| Aug 4, 3:42 PM EDT | Severe Thunderstorm Warning | ALY | Northwest Hills Planning Region | 48 min |
| Aug 4, 4:01 PM EDT | Special Weather Statement | ALY | 14 min | |
| Aug 4, 4:09 PM EDT | Areal Flood Advisory | ALY | Northwest Hills Planning Region | 2 hr |
Nearby
Severe Thunderstorm Warnings in New York, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.